Heart Rhythm Expert Forum
Beta Blockers & Depression
About This Forum:

Questions in the Heart Rhythm forum cover topics that include heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Beta Blockers & Depression

I had an ASD repair in 1995 with flutter beginning in 1997.  After many cardioversions and intolerance to antiarrythmics I travelled to Oklahoma City for an ablation.  The albation was, at first, successful then flutter returned after a week.  Again travelled to OKC for another ablation but, this time, the arrythmia could not be induced ~ therefore, no ablation.  I was then put on Acebutolol and my life returned to normal.  But last year I experienced extremely slow heart rate (40-45 bpm) so (at the suggestion of my Dr.) tried to discontinue the BB but experienced new and disturbing afib. Now, after six years on the beta blocker (100mg x 2 Acebutolol) I find myself extremely depressed and unable to pull out of it.  I'm wondering if long term use of this beta blocker may be causing my depression.  Thanks, Heartlight  
Related Discussions
230125_tn?1193369457
Taking older beta blockers is associated with depression (like propranolol).  I am not aware of any association of depression with stopping beta blockers.

Thanks for posting.
3 Comments
Blank
Avatar_n_tn
Thank you so much for your prompt response. I guess I wasn't clear in my posting, but I was unable to stop the acebutolol when I tried to - without experiencing quite severe afib, so I chose to go back on the beta blocker to relieve the symptoms. You say that the "older" beta blockers can cause depression.  My depression is really starting to impact my family, job, relationships and quality of life, so I'm curious if there other beta blockers (or other drugs) that could eliminate the flutter/afib and not cause depression?  

In sinus rhythm but miserable,
Heartlight  
Blank
230125_tn?1193369457
you can try to stop the beta blocker and switch to a calcium channel blocker.  It is possible the depression is unrelated to your medication, especially if you have been on it for a long time.
Blank
Continue discussion Blank
This Forum's Experts
4610897_tn?1393869202
Joseph Sclafani, M.D.Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank